2 months post op, Restylane caused blue under eye. Is this permanent?

I had half a syringe injected 2 months ago under eye, had no bruising but am Horrified of the blue puffy blue it has left!!! I now look I have bags under my eyes that are blue and that it aged me 10 years!!! Will this go away or is it permanent?

Doctor Answers 10

Blue and puffy after #Restylane under eyes

Vitrase should resolve the problem this time.  next time, your physician may consider #Beletero and placing the filler deeper to avoid both swelling and the Tyndall effect.


New York Dermatologist
5.0 out of 5 stars 8 reviews

Tyndall Effect

This is called the Tyndall Effect and does not last permanently. It will gradually fade with time. You can consider hyaluronidase if you don’t want to wait.

Leila Kasrai, MD, FRCSC
Toronto Plastic Surgeon
5.0 out of 5 stars 66 reviews

Blue under eye after Restylane

The Tyndall effect occurs when light strikes filler that is too superficially placed through the skin.  It is easily corrected with hyaluronidase, which can be injected to dissolve the filler that is showing through.  It can be avoided with proper injection technique or with the use of Belotero, which can be injected superficially without concern for the Tyndall effect.  Be sure your physician is an experienced "core" injector (facial plastic surgeon, plastic surgeon, dermatologist, or occuloplastic surgeon). This is because we all have a keen understanding of facial anatomy and the effects of injecting fillers in different regions of the face. I wish you well!

Parker A. Velargo, MD
New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

Tyndall effect

Tyndall effect is when the filler is very close to the skin, and is seen through the skin as the bluish color you describe.  Speak to your doctor about possibly dissolving the filler for you.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 450 reviews

Injection of fillers under eyes

Fillers are great for improving the framework around the eyes and the results can be dramatic and impressive when performed by a skilled and qualified injector.  Hyaluronic acid fillers, such as Juvederm and Restylane, can result in a Tyndall effect, when injected too superficially.  This is when the filler material is visible through the skin if it is placed too superficially.  This can be corrected with dissolving the filler with hyaluronidase or will naturally correct itself as the filler wears off. 

Sean R. Weiss, MD, FACS
New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

Blue under eyes after Restylane

The Tyndall effect occurs from fillers when they are placed too superficially in the skin and thus, the product shows through. Usually it happens more with Juvederm in this area than Restylane, but if your injector put it too shallow there it can certainly occur. It's not permanent and can be immediately resolved by having hyaluronidase injected to remove the Restylane. Remember that dissolving filler is just as much an art as putting it in to begin with, so make sure you seek an expert injector!

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.6 out of 5 stars 17 reviews

Blue under eye from Restylane

This Tyndall effect is a common occurrence when injecting superficially. You need to discuss options with your cosmetic surgeon. 

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Vitrase for correcting the Tyndall Effect Under the Eyes

Hi SC.  By all means, this is not permanent.  The problem in your situation is that the product was injected superficially (too close to the surface of the skin).  When the filler is injected in this manner light reflects through the filler causing the bluish tint you are seeing.  

A better and more experienced injector would place the product deep in this area, under the muscle.  This not only makes the area smoother, avoids any lumpiness and will never create the Tyndall effect.  

Vitrase (Hyaluronidase) is a product we use often for patients that have the same issue as you and are unhappy with their previous injections.  To see an example of exactly the same type of case as yours (bad injections under the eyes with Juvederm), click the link below.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.3 out of 5 stars 6 reviews

Blue bags under eyes after Restylane - Remove with hyaluronidase

This looks like a poorly performed injection.  Was this by a specialist?  It is too superficial leading to the Tyndall effect - blue and too much was placed.  Please have this removed with hyaluronidase and go to a specialist for this.  This is the hardest area to treat and you need to go to a "Pro" for tear trough injections.  Steve Weiner, MD, Facial Plastic Surgeon.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.7 out of 5 stars 40 reviews

Restylane , Blue Tint Under Eyes

I would recommend you following up with your provider.  They can dissolve the product in the office with an injection of Vitrase.  If you are unsatisfied, you do not have to live with it. 

Hope this helps.

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.7 out of 5 stars 145 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.